Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Threefold flops via matrix factorization

Authors: Carina Curto and David R. Morrison
Journal: J. Algebraic Geom. 22 (2013), 599-627
Published electronically: April 2, 2013
MathSciNet review: 3084719
Full-text PDF

Abstract | References | Additional Information

Abstract: The explicit McKay correspondence, as formulated by Gonzalez-
Sprinberg and Verdier, associates to each exceptional divisor in the minimal resolution of a rational double point, a matrix factorization of the equation of the rational double point. We study deformations of these matrix factorizations, and show that they exist over an appropriate ``partially resolved'' deformation space for rational double points of types A and D. As a consequence, all simple flops of lengths 1 and 2 can be described in terms of blowups defined from matrix factorizations. We also formulate conjectures which would extend these results to rational double points of type E and simple flops of length greater than 2.

References [Enhancements On Off] (What's this?)

  • 1. P. Aspinwall, A point's point of view of stringy geometry, JHEP 01 (2003) 002, arXiv:hep-th/0203111. MR 1970097 (2004e:14023)
  • 2. P. Aspinwall and S. Katz, Computation of superpotentials for D-branes, Comm. Math. Phys. 264 (2006) 227-253, arXiv:hep-th/0412209. MR 2212222 (2007b:81178)
  • 3. M. F. Atiyah, On analytic surfaces with double points, Proc. Roy. Soc. London. Ser. A 247 (1958) 237-244. MR 0095974 (20:2472)
  • 4. M. Auslander and I. Reiten, Almost split sequences for Cohen-Macaulay-modules, Math. Ann. 277 (1987) 345-349. MR 886426 (88e:13002)
  • 5. T. Bridgeland, Flops and derived categories, Invent. Math. 147 (2002) 613-632, arXiv:math.AG/0009053. MR 1893007 (2003h:14027)
  • 6. E. Brieskorn, Über die Auflösung gewisser Singularitäten von holomorphen Abbildungen, Math. Ann. 166 (1966) 76-102. MR 0206973 (34:6789)
  • 7. R.-O. Buchweitz, G.-M. Greuel, and F.-O. Schreyer, Cohen-Macaulay modules on hypersurface singularities. II, Invent. Math. 88 (1987) 165-182. MR 877011 (88d:14005)
  • 8. H. Clemens, J. Kollár, and S. Mori, Higher dimensional complex geometry, Astérisque, vol. 166, Société Mathématique de France, Paris, 1988. MR 1004926 (90j:14046)
  • 9. C. Curto, Matrix model superpotentials and Calabi-Yau spaces: an ADE classification, Ph.D. thesis, Duke University, 2005, arXiv:math.AG/0505111. MR 2707808
  • 10. A. H. Durfee, Fifteen characterizations of rational double points and simple critical points, Enseign. Math. (2) 25 (1979) 131-163. MR 543555 (80m:14003)
  • 11. D. Eisenbud, Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980) 35-64. MR 570778 (82d:13013)
  • 12. G. Gonzalez-Sprinberg and J. Verdier, Construction géométrique de la correspondence de McKay, Ann. Sci. École Norm. Sup. (4) 16 (1983) 409-449. MR 740077 (85k:14019)
  • 13. K. Hori and J. Walcher, D-branes from matrix factorizations, Comptes Rendus Physique 5 (2004) 1061-1070, arXiv:hep-th/0409204. MR 2121690 (2005k:81237)
  • 14. Y. Ito and I. Nakamura, Hilbert schemes and simple singularities, Euroconference (K. Hulek et al., eds.), Cambridge University Press, 1998, pp. 169-249.
  • 15. A. Kapustin and Y. Li, D-branes in Landau-Ginzburg models and algebraic geometry, JHEP 12 (2003) 005, arXiv:hep-th/0210296. MR 2041170 (2005b:81179b)
  • 16. S. Katz and D. R. Morrison, Gorenstein threefold singularities with small resolutions via invariant theory for Weyl groups, J. Algebraic Geom. 1 (1992) 449-530, arXiv:alg-geom/9202002. MR 1158626 (93b:14030)
  • 17. Y. Kawamata, Crepant blowing-up of $ 3$-dimensional canonical singularities and its application to degenerations of surfaces, Ann. of Math. (2) 127 (1988) 93-163. MR 924674 (89d:14023)
  • 18. Y. Kawamata, General hyperplane sections of nonsingular flops in dimension $ 3$, Math. Res. Lett. 1 (1994) 49-52, arXiv:alg-geom/9310002. MR 1258489 (95d:14021)
  • 19. H. Knörrer, Cohen-Macaulay modules on hypersurface singularities. I, Invent. Math. 88 (1987) 153-164. MR 877010 (88d:14004)
  • 20. J. Kollár, Flops, Nagoya Math. J. 113 (1989) 14-36. MR 986434 (90e:14011)
  • 21. M. Kontsevich, unpublished, as cited in [15].
  • 22. H. B. Laufer, On $ \mathbb{CP}^1$ as exceptional set, Recent Developments in Several Complex Variables (J. E. Fornaess, ed.), Ann. of Math. Stud., vol. 100, Princeton University Press, 1981, pp. 261-275. MR 627762 (82m:32012)
  • 23. J. McKay, Graphs, singularities, and finite groups, Santa Cruz Conference on Finite Groups (Santa Cruz, 1979), Proc. Symp. Pure Math., vol. 37, American Mathematical Society, 1980, pp. 183-186. MR 604577 (82e:20014)
  • 24. H. Pinkham, Factorization of birational maps in dimension 3, Singularities (P. Orlik, ed.), Proc. Symp. Pure Math., vol. 40, part 2, American Mathematical Society, 1983, pp. 343-371. MR 713260 (85g:14015)
  • 25. M. Reid, Minimal models of canonical 3-folds, Algebraic Varieties and Analytic Varieties (S. Iitaka, ed.), Adv. Stud. Pure Math., vol. 1, Kinokuniya, 1983, pp. 131-180. MR 715649 (86a:14010)
  • 26. G. N. Tyurina, Resolution of singularities of flat deformations of rational double points, Functional Anal. Appl. 4 (1970) 68-73.
  • 27. M. Van den Bergh, Three-dimensional flops and noncommutative rings, Duke Math. J. 122 (2004) 423-455, arXiv:math.AG/0207170. MR 2057015 (2005e:14023)
  • 28. Y. Yoshino, Cohen-Macaulay modules over Cohen-Macaulay rings, London Mathematical Society Lecture Note Series, vol. 146, Cambridge University Press, Cambridge, 1990. MR 1079937 (92b:13016)

Additional Information

Carina Curto
Affiliation: Department of Mathematics, Box 90320, Duke University, Durham, North Carolina 27708
Address at time of publication: Department of Mathematics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588

David R. Morrison
Affiliation: Department of Mathematics, Box 90320, Duke University, Durham North Carolina 27708
Address at time of publication: Department of Mathematics, University of California, Santa Barbara, California 93106

Received by editor(s): March 26, 2007
Received by editor(s) in revised form: September 3, 2008, and November 2, 2010
Published electronically: April 2, 2013
Additional Notes: The first author was supported by a National Science Foundation Graduate Research Fellowship and by National Science Foundation grant DMS-9983320; the second author was supported by National Science Foundation grants PHY-9907949 and DMS-0301476, the Clay Mathematics Foundation, the John Simon Guggenheim Memorial Foundation, the Kavli Institute for Theoretical Physics (Santa Barbara), and the Mathematical Sciences Research Institute (Berkeley) during the preparation of this paper. Any opinions, findings, and conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of the National Science Foundation.
Article copyright: © Copyright 2013 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society